Colorado, 2021

Tornado and Hail in Colorado, May 29, 2021

May 29, 2021 · NWS PUB · 14 events in 3 counties and zones

Thunderstorms developed across the Pikes Peak region and plains on this day along a surface low and boundary extending from around Teller County southeast through Las Animas County. This served as a focus for severe thunderstorms, with large hail up to one and a half inches noted across the Pikes Peak region, and a tornado observed across Las Animas County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Thunderstorms developed across the Pikes Peak region and plains on this day along a surface low and boundary extending from around Teller County southeast through Las Animas County. This served as a focus for severe thunderstorms, with large hail up to one and a half inches noted across the Pikes Peak region, and a tornado observed across Las Animas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 29, 10:42 AM MST, 3 hours 43 minutes earlier.

Area forecast discussion, May 29, 10:42 AM MST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1142 AM MDT Sat May 29 2021

.SHORT TERM...(Today and tonight)
Issued at 348 AM MDT Sat May 29 2021

...Severe storms possible across southeast Colorado...
...Heavy rain and flash flooding possible far southeast plains...

Main short term concerns:

1) Severe storm potential across the southeast plains this
afternoon, with hail up to 2 inches in diameter, gusty winds to 70
mph and isolated tornadoes.

2) Heavy rain and flash flooding potential across the far southeast
plains late this afternoon and evening.

Current water vapor imagery and upper air analysis continues to
indicate modest westerly flow aloft across the region, with stronger
westerly flow noted across the Intermountain West and into the
Northern Rockies as a broad upper trough continues to translate
across the Northern Tier. Water vapor imagery is also indicating an
embedded disturbance translating across the Great Basin at this
time. At the surface, a weak lee low is noted southwest of LHX, with
low level south to southeast low level flow keeping dew pts in the
lower 50s across the far southeast plains as of 3 AM.

Latest models indicate an increase in westerly flow aloft across the
region through the afternoon and evening, as the Great Basin
embedded wave continues to translate across the central Rockies.
This will allow said lee low to strength across plains and keeping
easterly low level flow and moisture in place with sbcape of 1500-
2500 j/kg progged through the afternoon. With the low level easterly
flow, there looks to be enough shear (30-40kts) to support rotating
updrafts and super cellular storms this afternoon. Most of the high
res cams indicate convective initiation across the higher terrain
between 17Z-20Z, with storms then continuing across the I-25
Corridor through the afternoon and out across the far southeast
plains through the evening, where they could potentially congeal
into the MCS as they continue into southwestern Kansas and the
western Oklahoma Panhandle through the overnight hours.

Current models continue to indicate the best potential for severe
storms being generally east of a Colorado Springs to Kim line,
especially across the Palmer Dvd and Raton Mesa, where effective
shear will be maximized. Storms this afternoon will be capable of
producing large hail up to 2 inches in diameter, damaging wind gusts
up to 70 mph, as well as isolated tornadoes. Storm threats starts to
transition to gusty winds, heavy rain and flash flooding through the
evening across the far southeast plains, with models indicating
storms slowly sliding south and east along thetae ridge across the
western Oklahoma panhandle and western Kansas. WPC Day 1 excess rain
outlook has pushed the slight risk across the far southeast plains,
with model qpf's of 2 to 3 inches across this area. The passing wave
and convection will push a frontal boundary through eastern Colorado
this evening, with moist easterly upslope developing low clouds and
fog across the plains through the overnight hours and early Sunday
morning.

Further west of the Front Range, isolated showers and thunderstorms
will be possible through the afternoon and early evening with
partial clearing expected overnight, though could see some stratus
start to push west across the mid and into the upper Arkansas river
valley by early Sunday morning.

.LONG TERM...(Sunday through Friday)
Issued at 348 AM MDT Sat May 29 2021

...Wet for Sunday and Memorial Day with a few strong to severe
storms possible southeast mountains on Sunday and potential for burn
scar flash flooding both days...

Cool moist upslope flow will be in place across the plains and
eastern slopes of the southeast mountains Sunday morning, with even
a good push up the Arkansas River valley into Chaffee county.
These areas will start out cloudy for Sunday with some isolated to
scattered showers. Forcing from a disturbance ejecting out ahead
of the western U.S. upper trough will move across the region
during the afternoon triggering widespread showers and
thunderstorms across the mountains. Still could be looking at the
potential for a few severe thunderstorms across the southeast
mountains and interior valleys (San Luis, Wet Mountain, Upper
Arkansas) if sufficient surface heating can act on high dew
points. HREF means show CAPE values of around 1000 j/kg across
this region with deep layer shears around 40 kts. This would be
sufficient for a few supercell thunderstorms if we don't get
widespread convection going too early with too much outflow
interactions. CAMS do show some updraft helicity swaths across the
mountains, and given the potential for parameters to be in place,
its difficult to argue with this scenario. This will also raise
concerns for flash flooding, especially for burn scars. We may
need flash flood watches for Sunday as this event nears. Think
plains will stay capped much of the day, but with forcing ejecting
eastward during the late afternoon and evening, should see one or
more convective clusters push east into the plains. Models differ
with where heavier QPF will be across the plains with some
favoring the Palmer Divide associated with the stronger forcing
aloft and another northeast surge behind the cold front. Others
focus heavier QPF along the surface front across the southern
border areas or just south of our area as low level jet cranks up
and upglides over frontal boundary. Tend to favor the latter
scenario but do think there will be some activity which moves off
into the adjacent I-25 corridor/Palmer Divide region during the
evening hours. Soundings are deeply saturated with thin tall CAPE
distribution, indicative of heavy rainfall potential. Will carry
high pops into the overnight hours favoring the I-25 corridor and
southern border areas for higher values. Activity may linger well
into the night before decreasing Monday morning. Snow levels
Sunday night drop to between roughly 10.5k to 11.5 kft so higher
peaks will likely see some heavy wet snowfall accumulations.

Memorial Day Monday looks to be a cool and more stable pattern for
the eastern half of the area in wake of Sunday nights activity.
However with the upper trough still overhead, the mountains and
valleys should see another round of showers and thunderstorms firing
rather early in the day.  Snow levels rise to between 11-12kft but
still could see some heavy wet snow accums above this level. Locally
heavy rainfall will be possible below these elevations which will
put burn scars at risk for flash flooding once again.  With lighter
winds aloft, deep layer shears are weaker this day but still
couldn't rule out a strong storm or two over the mountains and
valleys where heating can act on pooling low level moisture.
Thunderstorms would be more pulsey in nature and mainly over the
western 1/3rd of the area as southeast mountains may get going too
early to realize as much instability as compared to Sunday.  Once
again, activity pushes out onto the plains during the afternoon and
evening with the main risk being locally heavy rainfall though
heavier QPF amounts may hug closer to the mountains given less
instability farther east where cooler airmass will stay entrenched.

Upper trough moves east of the area for Tuesday which marks the
beginning of a warming and drying trend.  There will still be
sufficient lingering moisture for isolated to scattered afternoon
and evening showers and thunderstorms over the mountains most days.
Isolated embedded strong storms may be possible for Tuesday and
Wednesday across the mountains given northwest flow aloft and deep
layer shears running around 30 kts at times...but these should be
farther and fewer in between.  Upper ridging and weaker flow aloft
for Thursday through Saturday should keep storms on the weaker side
of the spectrum, but storm motions will also be slower which will
keep a continued low risk for burn scar flash flooding each
afternoon and evening through the extended.  -KT

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1132 AM MDT Sat May 29 2021

At KPUB and KCOS, scattered thunderstorms expected from 20z-03z,
with the potential for MVFR conditions, hail and gusty winds at
both terminals. MVFR/occasional IFR cigs with a few showers and
patchy fog then likely overnight into Sun morning as moist
upslope flow develops. Widespread -shra/-tsra forecast for Sun
afternoon.

At KALS, VFR the next 24 hrs, with gusty s-sw winds this
afternoon. Mountains surrounding the valley may see some -tsra
this afternoon and evening, though expect most storms to stay
close to the high terrain. Better chance of tsra at the terminal
on Sun.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MW
LONG TERM...KT
AVIATION...PETERSEN
Hazardous weather outlook, May 29, 10:44 AM MST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1144 AM MDT Sat May 29 2021

COZ058>089-093>099-301745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1144 AM MDT Sat May 29 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms will be possible across the southeast plains
this afternoon and early evening. The best chance of severe storms
will be generally east of a line from Colorado Springs to Kim. Large
hail to 2 inches in diameter, damaging wind gusts to 70 mph and an
isolated tornado will all be possible.

In addition to the severe weather potential, the storms will be
capable of producing very heavy rain, leading to the potential for
flash flooding, especially across the far southeast plains later
this evening and into early Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered to numerous showers and thunderstorms will be possible
across south central and southeast Colorado Sunday and Monday. A
few strong to severe storms will be possible across the southeast
mountains, Wet Mountain Valley and upper Arkansas River valley on
Sunday where hail up to around 1 inch in diameter and wind gusts
up to 60 mph will be possible with the stronger storms.
Otherwise, lightning and locally heavy rainfall will be possible
with all storms both days. This could lead to an elevated risk for
flash flooding, particularly on burn scars, though urban areas
could also be impacted. Heavy wet snow can be expected at times
across the higher peaks above 11000 feet through Monday. Local
accumulations of up to a foot will be possible, especially for
Pikes Peak and the Sangre De Cristo mountains.

Isolated to scattered showers and thunderstorms will be possible
each day for Tuesday through Friday. A strong storm or two will be
possible across the mountains Tuesday and Wednesday with
lightning, small hail and wind gusts up to 50 mph possible.
Locally heavy rainfall will also be possible with the more intense
storms which will keep at least a low end risk for flash flooding
on the more susceptible burn scars each day.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely across the southeast plains this afternoon and evening.

10/31

In the hours before

Special weather statement, May 29, 12:23 PM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Pueblo CO
123 PM MDT Sat May 29 2021

COZ074-087-088-291945-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
123 PM MDT Sat May 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO AND WEST
CENTRAL LAS ANIMAS COUNTIES UNTIL 145 PM MDT...

At 122 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gulnare, moving east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Aguilar and Gulnare.

This storm has the potential to intensify and become severe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3732 10489 3746 10487 3752 10451 3725 10450
TIME...MOT...LOC 1922Z 269DEG 11KT 3739 10480

Hodanish
Special weather statement, May 29, 12:31 PM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Pueblo CO
131 PM MDT Sat May 29 2021

COZ081-084-085-291945-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
131 PM MDT Sat May 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EL PASO COUNTY UNTIL
145 PM MDT...

At 130 PM MDT, Doppler radar was tracking a strong thunderstorm over
southwestern Colorado Springs, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Southern Colorado Springs, Fountain, Stratmoor, Schriever AFB, Fort
Carson, Security, Peterson AFB, Security-Widefield and Cimarron
Hills.

This storm has the potential to intensify and become severe.

LAT...LON 3869 10489 3880 10487 3888 10451 3861 10451
TIME...MOT...LOC 1930Z 269DEG 11KT 3874 10482

Hodanish
Special weather statement, May 29, 12:37 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Pueblo CO
137 PM MDT Sat May 29 2021

COZ084-085-292000-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
137 PM MDT Sat May 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EL PASO COUNTY
UNTIL 200 PM MDT...

At 136 PM MDT, Doppler radar was tracking a strong thunderstorm near
Peyton, or 19 miles northeast of Colorado Springs, moving east at 15
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Peyton.

This storm has the potential to intensify and become severe.

LAT...LON 3883 10441 3898 10465 3910 10466 3913 10463
      3913 10430
TIME...MOT...LOC 1936Z 269DEG 11KT 3905 10458

Hodanish
Local storm report, May 29, 12:53 PM MST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
153 PM MDT SAT MAY 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             6 ENE BLACK FOREST      39.06N 104.60W
05/29/2021  M0.88 INCH       EL PASO            CO   TRAINED SPOTTER

&&

The radar

The Pueblo radar (KPUX), 71 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

13 hail, 1 tornado. Local standard time, as filed.

Hail, El Paso

When
May 29, 2:25 PM MST to 2:28 PM MST
Where
El Paso County, 4.52 mi WNW of Falcon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.950, -104.700

Hail, El Paso

When
May 29, 2:28 PM MST to 2:31 PM MST
Where
El Paso County, 2.33 mi NNE of Falcon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.960, -104.600

Hail, El Paso

When
May 29, 2:40 PM MST to 2:43 PM MST
Where
El Paso County, 3.51 mi ESE of Falcon
Measured
2 in hail
Reported by
CoCoRaHS
Coordinates
38.910, -104.560

Hail, El Paso

When
May 29, 2:42 PM MST to 2:45 PM MST
Where
El Paso County, 4.25 mi NE of Falcon
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
38.970, -104.560

Hail, El Paso

When
May 29, 2:45 PM MST to 2:48 PM MST
Where
El Paso County, 3.03 mi ESE of Colorado Spgs
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
38.810, -104.770

Hail, El Paso

When
May 29, 3:00 PM MST to 3:03 PM MST
Where
El Paso County, Falcon
Measured
1.5 in hail
Reported by
Public
Coordinates
38.930, -104.620

Hail, El Paso

When
May 29, 3:03 PM MST to 3:06 PM MST
Where
El Paso County, 0.54 mi E of Peterson Afb
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.830, -104.700

Hail, El Paso

When
May 29, 3:05 PM MST to 3:08 PM MST
Where
El Paso County, 3.76 mi E of Falcon
Measured
1.5 in hail
Reported by
Public
Coordinates
38.930, -104.550

Hail, El Paso

When
May 29, 3:29 PM MST to 3:32 PM MST
Where
El Paso County, 3.86 mi NW of Ft Carson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.770, -104.830

Hail, El Paso

When
May 29, 3:50 PM MST to 3:53 PM MST
Where
El Paso County, 0.69 mi S of (Cos)colorado Spgs Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.800, -104.700

Tornado, Las Animas

When
May 29, 5:24 PM MST to 6:45 PM MST
Where
Las Animas County, 9.19 mi SE of Kim to 31.22 mi ESE of Kim
Rating
EFU
Path length
22.75 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
37.150, -103.240

Large tornado via social media. Numerous reports from storm chasers in the vicinity of large tornado.

Hail, El Paso

When
May 29, 5:50 PM MST to 5:53 PM MST
Where
El Paso County, 1.28 mi ESE of Manitou Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.850, -104.900

Hail, El Paso

When
May 29, 5:55 PM MST to 5:58 PM MST
Where
El Paso County, 3.3 mi ENE of Manitou Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.870, -104.860

Hail, Otero

When
May 29, 8:51 PM MST to 8:54 PM MST
Where
Otero County, La Junta
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.980, -103.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyThe tornado archive for Colorado, 2021Warnings in Colorado, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963174, 963175, 963176, 963177, 963178, 963179, 963180, 963181, 963182, 963183, 963188, 963184, 963185, 963186.